Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 57, NWS Lincoln, IL

June 3, 2020Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 3, 2020, 10:01 AM CDT for Knox County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2020, 10:01 AM CDT (15:01 UTC)
Expired
Jun 3, 2020, 10:45 AM CDT
In force
44 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 88 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

110 
WUUS53 KILX 031501
SVRILX
ILC095-031545-
/O.NEW.KILX.SV.W.0057.200603T1501Z-200603T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1001 AM CDT Wed Jun 3 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southern Knox County in west central Illinois...

* Until 1045 AM CDT.

* At 1001 AM CDT, a severe thunderstorm was located near Abingdon, or
  near Galesburg, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Galesburg, Abingdon, Knoxville, Yates City, Williamsfield, Maquon,
  Gilson, East Galesburg, Dahinda, Galesburg Airport and Delong.

This includes Interstate 74 between mile markers 45 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4096 8999 4072 8999 4077 9044 4101 9044
TIME...MOT...LOC 1501Z 286DEG 35KT 4085 9039 

HAIL...<.75IN
WIND...60MPH
 
$$

Shimon
4 follow-up statements
791 
WWUS53 KILX 031514
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1014 AM CDT Wed Jun 3 2020

ILC095-031545-
/O.CON.KILX.SV.W.0057.000000T0000Z-200603T1545Z/
Knox-
1014 AM CDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR SOUTHERN KNOX COUNTY...

At 1013 AM CDT, a severe thunderstorm was located near Abingdon, or 9
miles south of Galesburg, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Galesburg, Abingdon, Knoxville, Yates City, Williamsfield, Maquon,
Gilson and Delong.

This includes Interstate 74 between mile markers 50 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4092 8999 4072 8999 4077 9041 4093 9040
TIME...MOT...LOC 1513Z 286DEG 26KT 4082 9031 

HAIL...<.75IN
WIND...60MPH
 
$$

Shimon
497 
WWUS53 KILX 031522
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1022 AM CDT Wed Jun 3 2020

ILC095-031545-
/O.CON.KILX.SV.W.0057.000000T0000Z-200603T1545Z/
Knox-
1022 AM CDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR SOUTHEASTERN KNOX COUNTY...

At 1022 AM CDT, a severe thunderstorm was located over Gilson, or 13
miles southeast of Galesburg, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Yates City, Maquon and Gilson. 

This includes Interstate 74 between mile markers 59 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4090 8999 4072 8999 4076 9034 4090 9024
TIME...MOT...LOC 1522Z 287DEG 21KT 4084 9016 

HAIL...<.75IN
WIND...60MPH
 
$$

Shimon
257 
WWUS53 KILX 031531
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1031 AM CDT Wed Jun 3 2020

ILC095-031545-
/O.CON.KILX.SV.W.0057.000000T0000Z-200603T1545Z/
Knox-
1031 AM CDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR SOUTHEASTERN KNOX COUNTY...

At 1031 AM CDT, a severe thunderstorm was located near Yates City, or
18 miles southeast of Galesburg, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Yates City and Maquon. 

This includes Interstate 74 between mile markers 61 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4090 8999 4072 8999 4075 9025 4090 9011
TIME...MOT...LOC 1531Z 285DEG 27KT 4083 9007 

HAIL...0.75IN
WIND...60MPH
 
$$

Shimon
023 
WWUS53 KILX 031537
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1037 AM CDT Wed Jun 3 2020

ILC095-031547-
/O.EXP.KILX.SV.W.0057.000000T0000Z-200603T1545Z/
Knox-
1037 AM CDT Wed Jun 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KNOX COUNTY WILL
EXPIRE AT 1045 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4090 8999 4072 8999 4075 9025 4090 9011
TIME...MOT...LOC 1537Z 286DEG 35KT 4082 9000 

$$

Shimon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 5:55 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 3, 5:55 AM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
555 AM CDT Wed Jun 3 2020

.SYNOPSIS...
Issued at 334 AM CDT Wed Jun 3 2020

Another very warm and humid day will be on tap across central
Illinois today as afternoon high temperatures top out in the upper
80s to around 90 degrees. Scattered thunderstorms will develop
along an advancing cold front, with some of the storms potentially
becoming severe this afternoon and evening.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 334 AM CDT Wed Jun 3 2020

Several clusters of convection continue to track along a nearly
stationary frontal boundary draped along the Illinois/Wisconsin
border early this morning. 08z/3am radar mosaic shows one storm
complex well to the east over southern Lake Huron...while
additional clusters form upstream across northeast Iowa into far
northwest Illinois. These cells are tracking E/SE and the remnants
of this activity could potentially reach the N/NW KILX CWA in the
next 3-4 hours. Have therefore included low chance PoPs from the
Peoria area northward shortly after sunrise. The early morning
convection will tend to dissipate, with additional storms re-
developing along the slowly advancing cold front by early
afternoon. Latest CAMs have shifted convective development
slightly further north from previous runs...and this seems
reasonable given that the outflow/effective boundary currently
remains well to the north.

Airmass ahead of the front will become moderately unstable, with
HREF ensemble mean SBCAPEs reaching 3000-3500J/kg along the I-72
corridor by peak heating. As has been noted with previous model
cycles, winds aloft will be weak and the corresponding 0-6km bulk
shear values will generally range from 25-30kt. Given good
instability, but weak shear...think scattered strong to severe
storm cells will develop along the front this afternoon. Forecast
soundings continue to show a dry sub-cloud layer, indicative of
potential damaging wind gusts. In addition, slow storm movement
could lead to localized heavy rainfall and flash flooding. Based
on model consensus with a strong emphasis on the the HRW NSSL,
have focused likely PoPs along/east of I-55 this afternoon through
early evening...with most of the convection dropping south of
I-70 before midnight. Once the storms end, partial clearing will
occur across the northern half of the CWA overnight. Given very
light winds and a moist boundary layer characterized by dewpoints
in the middle 60s, would not be surprised to see fog development.
Have therefore included patchy fog everywhere north of I-70 late
tonight into early Thursday morning.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 334 AM CDT Wed Jun 3 2020

Scattered thunderstorms will continue to be possible both Thursday
and Friday, although areal coverage and intensity will be limited
by the dissipating frontal boundary and an overall lack of upper
support. 00z June 3 models are all in excellent agreement that the
upper ridge will re-build over the region this weekend, resulting
in warm/dry weather from Saturday through Monday. After that,
attention will turn to the tropics as the remnants of Tropical
Storm Cristobal currently in the southwest Gulf of Mexico near the
Yucatan Peninsula tracks northward through the lower Mississippi
River Valley. A short-wave trough pushing across the Plains is
expected to intercept this system and potentially bring heavy
rainfall to portions of the Midwest. Details remain uncertain at
this point, although the GFS/ECMWF consensus suggests the most
favored time period for rainfall across central Illinois will
likely be late Tuesday into Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 555 AM CDT Wed Jun 3 2020

Main aviation forecast challenge will be timing of potential
convection later today. A broken line of thunderstorms has
developed ahead of an approaching cold front early this morning
across eastern/central Iowa. These storms are tracking to the E/SE
and could potentially impact KPIA in the next 3-4 hours. Models
generally show this convection dissipating this morning, so have
kept it out of the forecast at this time. Scattered thunderstorms
are expected to re-develop this afternoon as the front approaches,
with the latest run of the HRRR tracking a line of storms across
the TAF sites between 18z and 02z. Areal coverage and exact timing
are still uncertain, so have only included VCTS until radar trends
become better established. Once the front passes, convection will
come to an end and winds will veer to the N/NW. Winds will
decrease to 5kt or less and skies will partially clear tonight,
allowing patchy fog development toward dawn.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jun 3, 4:29 AM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
429 AM CDT Wed Jun 3 2020

ILZ027>031-036-037-040-041-047-049-050-041100-
Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-
Stark-Tazewell-Woodford-
429 AM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

A cold front will trigger thunderstorms this afternoon and
evening. Some of the storms could become severe...with damaging
wind gusts and large hail being the primary threats.

Moderate flooding will continue along the Illinois River, with
major flooding near LaGrange Lock and Dam.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Widely scattered thunderstorms will be possible Thursday and
Friday: however, organized severe weather is not expected.

Flooding will continue along the Illinois River this week,
although it will subside around Henry by Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today...primarily between
2pm and 8pm.

ILZ038-042>046-048-051>057-061>063-041100-
Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-
Logan-Macon-McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-
Vermilion-
429 AM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TODAY AND TONIGHT...

A cold front will trigger thunderstorms this afternoon and
evening. Some of the storms could become severe...with damaging
wind gusts and large hail being the primary threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Widely scattered thunderstorms will be possible Thursday and
Friday: however, organized severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today...primarily between
2pm and 8pm.

ILZ066>068-071>073-041100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
429 AM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TODAY AND TONIGHT...

A cold front will trigger thunderstorms this evening. Some of
the storms could become severe...with damaging wind gusts and
large hail being the primary threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Widely scattered thunderstorms will be possible Thursday and
Friday: however, organized severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today...primarily between
6pm and midnight.

Barnes

In the hours before

Special weather statement, Jun 3, 7:39 AM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Lincoln IL
739 AM CDT Wed Jun 3 2020

ILZ027-028-031345-
Knox-Stark-
739 AM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STARK AND NORTHERN
KNOX COUNTIES UNTIL 845 AM CDT...

At 739 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cambridge to near Little York. Movement
was east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Galesburg, Knoxville, Osceola, Wataga, Oneida, Altona, Elmira,
Victoria, La Fayette, Rio, East Galesburg, Henderson and Galesburg
Airport.

This includes Interstate 74 between mile markers 34 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 4083 9044 4115 9044 4115 8987 4123 8986
      4123 8966
TIME...MOT...LOC 1239Z 272DEG 19KT 4133 9022 4103 9083

Shimon
Special weather statement, Jun 3, 8:08 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Lincoln IL
808 AM CDT Wed Jun 3 2020

ILZ027-028-030-031400-
Marshall-Knox-Stark-
808 AM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...NORTHERN STARK AND
NORTHEASTERN KNOX COUNTIES UNTIL 900 AM CDT...

At 808 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Princeton to near Elmira. Movement was
east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lacon, Henry, Toluca, Wenona, Osceola, Bradford, Sparland, Varna,
Elmira, Castleton, Camp Grove, La Rose, Lake Wildwood,
Marshall-Putnam County Fairgrounds and Marshall County Airport.

This includes Interstate 39 between mile markers 31 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 4115 8964 4115 8933 4112 8933 4110 8935
      4110 8905 4095 8905 4094 8907 4115 9008
      4115 8987 4122 8987 4124 8983 4124 8964
TIME...MOT...LOC 1308Z 288DEG 33KT 4134 8946 4122 8983

Shimon
Special weather statement, Jun 3, 8:52 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
852 AM CDT Wed Jun 3 2020

ILZ030-031-031430-
Marshall-Woodford-
852 AM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
NORTHEASTERN WOODFORD COUNTIES UNTIL 930 AM CDT...

At 852 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wenona to Lacon. Movement was east at 45
mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lacon, Minonk, Toluca, Wenona, Sparland, Varna, Hopewell, La Rose,
Lake Wildwood, Pattonsburg and Marshall County Airport.

This includes Interstate 39 between mile markers 24 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4093 8905 4092 8893 4082 8893 4101 8954
      4111 8921 4110 8905
TIME...MOT...LOC 1352Z 285DEG 38KT 4112 8906 4104 8938

Shimon
Special weather statement, Jun 3, 9:10 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Lincoln IL
910 AM CDT Wed Jun 3 2020

ILZ027-028-030-031515-
Marshall-Knox-Stark-
910 AM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...STARK AND
NORTHERN KNOX COUNTIES UNTIL 1015 AM CDT...

At 910 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galva to Little York. Movement was east at
35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Galesburg, Knoxville, Henry, Wyoming, Toulon, Osceola, Wataga,
Bradford, Oneida, Altona, Elmira, Victoria, West Jersey, La Fayette,
Rio, Castleton, Camp Grove, East Galesburg, Henderson and Snake Den
Hollow.

This includes Interstate 74 between mile markers 34 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4115 8964 4115 8933 4112 8933 4111 8935
      4099 8999 4091 9023 4092 9044 4115 9044
      4116 9042 4115 8987 4123 8986 4124 8964
TIME...MOT...LOC 1410Z 274DEG 32KT 4117 9010 4103 9075

Shimon

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:39 AM CDTSpecial Weather StatementILXKnox66 min
Jun 3, 8:08 AM CDTSpecial Weather StatementILXMarshall, Stark52 min
Jun 3, 8:52 AM CDTSpecial Weather StatementILXMarshall38 min
Jun 3, 9:10 AM CDTSpecial Weather StatementILXKnox, Stark65 min
Jun 3, 10:34 AM CDTSpecial Weather StatementILXPeoria41 min
Jun 3, 3:06 PM CDTSpecial Weather StatementILXScott39 min
Jun 3, 3:43 PM CDTSpecial Weather StatementILXScott32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.